Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Grand Rapids, MI

March 1, 2004Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 1, 2004, 7:07 PM EST for Ottawa County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2004, 7:07 PM EST (00:07 UTC)
Expired
Mar 1, 2004, 7:45 PM EST
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS53 KGRR 020007
SVRGRR
MIC139-020045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
707 PM EST MON MAR 1 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 745 PM EST

* AT 702 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTHWEST OF GRAND HAVEN
  TO 2 MILES SOUTHWEST OF BUCHANAN...MOVING EAST AT 35 MPH.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4310 8633 4281 8634 4281 8582 4310 8589

$$

MEADE NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 4:15 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 1, 4:15 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EST MON MAR 1 2004

.SHORT TERM...
SW MI IS CURRENTLY IN DRY SLOT IN BETWEEN LARGE RAIN SHIELD WHICH
PASSED THROUGH EARLIER AND CONVECTION DEVELOPING AHEAD OF THE UPPER
LOW OVER IL AND WI. THE CLOSED UPPER LOW MOVES NE TONIGHT AND BEGINS
TO OPEN UP AS IT DOES SO... WHILE STRONG VORT MAX ON THE SOUTH SIDE
OF THE UPPER LOW MOVES TOWARD CENTRAL LAKE MICHIGAN THEN INTO LAKE
HURON.

CLUSTER OF CONVECTION CURRENTLY OVER WI/IL EXPECTED TO TRACK
OVER THE CENTRAL AND NRN PORTIONS OF THE CWFA THIS EVENING WHERE THE
VORT IS PROGGED TO TRACK. WILL THEREFORE CARRY HIGHEST POPS IN THE
NORTH WHERE CONCENTRATION SHOULD BE HIGHEST. THE LINE IN NRN
ILLINOIS WILL HAVE TO BE CLOSELY WATCHED IF IT BEGINS BUILDING
FARTHER SOUTH... BECAUSE THE I-94 CORRIDOR IS LOSING THE LOW
CLOUDINESS AND GETTING INTO THE WARM SECTOR WITH TEMP/DEW POINTS
NEARING 60/50.  THIS RAISES BIG CONCERNS FOR SOME SURFACE BASED
CONVECTION AND THE POSSIBILITY FOR A FEW SEVERE STORMS.

PRIMARY THREAT IN THE NRN HALF OF THE CWFA THIS EVENING IS FOR HAIL
GIVEN THAT STORMS SHOULD BE GENERALLY ELEVATED AND FREEZING LEVELS
ARE VERY LOW AROUND 6500 FEET. IN THE SOUTH... LARGER HAIL AND
STRONG WIND GUSTS NEAR 60 MPH ARE POSSIBLE IF SURFACE BASED ACTIVITY
CAN DEVELOP AND PULL DOWN 50 KT 8H JET. STORMS SHOULD BE VERY FAST
MOVERS THIS EVENING...AND OUT OF THE AREA BY MIDNIGHT. DEEP MOISTURE
BAILS AFTER MIDNIGHT SO RAIN CHANCES SHOULD GRADUALLY DIMINISH...
PARTICULARLY IN THE SOUTH.

COLD ADVECTION AND MOIST CYCLONIC FLOW ON TUESDAY WILL LEAD TO
PLENTY OF CLOUDINESS AND SOME LINGERING LIGHT SHOWERS OR SPRINKLES.
IT DOES NOT APPEAR TO COOL OFF ENOUGH FOR SNOW AND MOISTURE IS VERY
SHALLOW.

THE MAIN CONCERN FOR TUESDAY NIGHT AND WEDNESDAY IS LOW CLOUDS AND
FOG SINCE SURFACE RIDGE BUILDS IN AND PLENTY OF LOW LEVEL MOISTURE
REMAINS TRAPPED UNDER THE SUBSIDENCE INVERSION. RECENT RAINFALL AND
MELTING SNOW PACK WILL ONLY CONTRIBUTE FURTHER TO THAT CAUSE. WILL
PLAN ON PLENTY OF STRATUS AND AREAS OF FOG...AND SOME COULD BE
LOCALLY DENSE.

WARM ADVECTION PATTERN BEGINS TO RETURN ON WED NIGHT AND THURSDAY...
WITH A TIGHTENING 8H THERMAL RIBBON. NUMEROUS WEAK VORTS WILL BE
COMING THROUGH THE ZONAL FLOW ALOFT... SO WILL HAVE A SMALL CHANCE
OF LIGHT RAIN IN THE CENTRAL AND SRN PORTIONS OF THE CWFA. JET
STRUCTURE EVENTUALLY BECOMES MORE AND MORE FAVORABLE FOR LIFT AS 140
KT CORE DEVELOPS NORTHEAST OF LAKE HURON.

.LONG TERM...
THE MEDIUM RANGE MODELS ARE BEGINNING TO STABILIZE AS FAR AS THE
TRACK OF THE LATE WEEK STORM SYSTEM IS CONCERNED. THE UPPER LOW/WAVE
AND SFC LOW WILL BE SW OF THE FORECAST AREA THU NIGHT. OUT AHEAD OF
THE FEATURES...A FAIRLY STRONG SRLY LLJ (60+ KTS AT H850) WILL
ADVECT WARM AND MOIST AIR INTO THE AREA. THIS STRONG ADVECTION WILL
LIKELY BRING PCPN TO THE AREA. ALL OF THE MODELS ARE IN AGREEMENT
THAT MOST IF NOT ALL OF THE AREA WILL SEE RAIN. THE ONLY QUESTION
WOULD BE THE FAR NORTH...SO WILL HAVE A RAIN/SNOW MIX. THE PCPN WILL
CONTINUE INTO FRI AS THE CENTER OF THE UPPER AND SFC SYSTEMS PASS
RIGHT OVER THE STATE. AS THE SYSTEM PASSES EAST OF THE AREA FRI
AFTERNOON...COLDER AIR WILL RUSH BACK IN AND LIKELY CHANGE ANY
RESIDUAL PCPN OVER TO SNOW.

WE WILL THEN SEE A SHORT BREAK IN THE PCPN LATE FRI NIGHT AND DURING
THE DAY ON SAT AS WEAK RIDGING MOVES IN BEHIND THE STORM SYSTEM.
THEN FOR THE PERIOD FROM SAT NIGHT THROUGH MON...NUMEROUS SHORT
WAVES WILL RIDE ALONG THE JET STREAM THAT WILL BE IN THE VICINITY OF
THE GREAT LAKES. SPECIFIC TIMING OF THESE SMALL WAVES WILL BE TOUGH
OUT AT DAYS 6 AND 7. FOR THAT REASON...WE WILL HAVE PCPN IN THE FCST
FROM SAT NIGHT THROUGH MON. IT WILL NOT BE PRECIPITATING ALL OF THE
TIME. TEMP PROFILES WOULD SUPPORT MAINLY SNOW DURING THAT PERIOD.
MAX TEMPS IN THE MID 30S COULD ALLOW SOME RAIN TO MIX IN AT
TIMES...BUT WE WILL GO WITH MAINLY SNOW FOR NOW.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE NJJ
Hazardous weather outlook, Mar 1, 12:55 PM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 PM EST MON MAR 1 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-021124-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1255 PM EST MON MAR 1 2004

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE IN SOUTHWEST MICHIGAN BETWEEN 6 PM AND
MIDNIGHT. A LINE OR CLUSTER OF STORMS IS EXPECTED TO DEVELOP IN
SOUTHERN WISCONSIN AND ILLINOIS LATER THIS AFTERNOON THEN MOVE
QUICKLY NORTHEAST AT 40 TO 50 MPH ACROSS SOUTHWEST MICHIGAN THIS
EVENING. THE MAIN RISK OF SEVERE THUNDERSTORMS IS EXPECTED TO BE
SOUTH OF INTERSTATE 94...BUT A FEW THUNDERSTORMS IN SOUTHWEST
MICHIGAN COULD STILL PRODUCE HAIL UP TO HALF AN INCH IN DIAMETER AND
WIND GUSTS AS HIGH AS 50 MPH.

THE RECENT RAINFALL...WARM TEMPERATURES...AND SNOW MELT WILL LEAD TO
STANDING WATER AND RISES ON AREA RIVERS OVER THE NEXT FEW DAYS.
RIVER LEVELS ARE CURRENTLY EXPECTED TO REMAIN BELOW FLOOD STAGE...
UNLESS LOCAL ICE JAMMING OCCURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE WILL BRING THE THREAT OF ACCUMULATING SNOW THURSDAY
NIGHT AND INTO FRIDAY MORNING. ANOTHER STORM MAY BRING MORE SNOW ON
SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

OSTUNO MEADE

In the hours before

Special weather statement, Mar 1, 4:58 PM EST, 2 hours 9 minutes before
MIZ056>058-064>066-071>073-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
458 PM EST MON MAR 1 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 900 PM EST MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...EATON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NJJ

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.